Georgia, 2003

Flash Flooding and Flooding in Georgia, May 17 to 18, 2003

May 17 to 18, 2003 · NWS FFC · 42 events in 24 counties and zones

23 hail, 9 thunderstorm wind, 7 flash flood, 2 flood, 1 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
42

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 17, 3:45 AM EST, 9 hours 45 minutes earlier.

Area forecast discussion, May 17, 3:45 AM EST, 9 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
445 AM EDT SAT MAY 17 2003

UPDATED TO INCLUDE AVIATION DISCUSSION.

MODELS AGREE WITH BACK DOOR FRONT MOVING ACROSS NORTH AND CENTRAL GA
THIS AFTERNOON AND TONIGHT KEEPING THE CWA IN AN EAST FLOW TONIGHT
THROUGH MONDAY. ABUNDANT MOISTURE RIDES OVER WEDGE OF COOL AIR AND
THIS WILL BRING A CHANCE TO LIKELY POPS ACROSS THE CWA TODAY THROUGH
MONDAY. BEST CHANCE WILL BE ACROSS NORTH GA TODAY AS REMNANTS OF
THUNDERSTORM COMPLEX WILL MOVE ACROSS NORTH AL EARLY THIS MORNING
AND INTO NORTHWEST GA. TEMPS A PROBLEM. EAST FLOW AND CLOUDS WILL
BRING COOLER TEMPS...HOWEVER ANY SUNSHINE WILL PUSH THE TEMPS UP.
WILL GO CLOSE TO CURRENT FORECAST WITH MINOR ADJUSTMENTS BASED ON
LATEST GUIDANCE.

.PRELIMINARY POINT TEMPS/POPS...
KATL 80 67 79 65 / 50 50 40 50
KAHN 78 64 77 64 / 50 50 40 50
KGVL 76 63 75 62 / 50 50 40 50
KRMG 80 65 78 63 / 60 60 40 50
KCSG 87 69 86 67 / 30 40 30 50
KMCN 87 67 84 66 / 30 40 30 50

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

17

AVIATION DISCUSSION...
CEILINGS HIGHLY VARIABLE FROM LIFR TO VFR. BELIEVE MVFR TO VFR
CEILINGS THE MOST LIKELY FOR ATL. ANY LOWER CEILINGS SHOULD BE
RATHER BRIEF WITH MVFR VSBYS UNTIL MID MORNING. 3500 TO 4000 FT
CEILINGS SHOULD BE THE MOSTLY LIKELY FOR THE AFTERNOON WITH
POTENTIAL FOR SHOWERS/THUNDERSTORMS. EAST SURFACE WINDS SHOULD
CONTINUE TODAY. BDL
Hazardous weather outlook, May 17, 9:55 AM EST, 3 hours 35 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-171830-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1055 AM EDT SAT MAY 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

ISOLATED SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A WEAK BACK DOOR COLD FRONT WILL MOVE INTO NORTH GEORGIA THIS
EVENING. AHEAD OF THE FRONT VERY MOIST AND UNSTABLE AIR REMAINS OVER
THE STATE.

.PRIMARY HAZARD...
THE PRIMARY HAZARDS WILL BE DAMAGING WINDS AND LARGE HAIL. THE MOST
LIKELY TIME FOR STORMS WILL BE FROM NOON UNTIL 7 PM. THE GREATEST
THREAT OF SEVERE WEATHER WILL BE NORTH OF A LINE FROM COLUMBUS TO
MACON AND WEST OF A LINE FROM MACON TO CUMMING TO BLUE RIDGE.
HOWEVER THE REMAINDER OF NORTH AND CENTRAL GEORGIA OUTSIDE THIS AREA
COULD SEE POSSIBLE SEVERE THUNDERSTORMS.

.DISCUSSION...
VERY UNSTABLE AIR IS IN PLACE OVER NORTH AND CENTRAL GEORGIA. CAPES
ARE BETWEEN 2000 AND 2500 WITH LIFTED INDICES BETWEEN MINUS 5 AND
MINUS 7. A MESOSCALE CONVECTIVE SYSTEM WHICH DEVELOPED DURING THE
NIGHT ALONG THE MISSISSIPPI RIVER IS MOVING EASTWARD. THIS COMPLEX
OF THUNDERSTORMS WILL BE APPROACHING THE NORTHWEST CORNER OF THE
STATE SHORTLY AFTER NOON AND THEN MOVE ACROSS NORTH GEORGIA BY MID
AFTERNOON AND INTO CENTRAL GEORGIA BY LATE AFTERNOON OR EARLY
EVENING. EVEN IF THIS COMPLEX WEAKENS...OUTFLOW BOUNDARIES FROM THIS
COMPLEX WILL LIKELY TRIGGER THUNDERSTORMS ACROSS THE AREA. STRONG
DAMAGING WINDS ARE POSSIBLE AND WITH RELATIVELY COLD AIR ALOFT...
LARGE HAIL IS ALSO A POSSIBILITY. BY 7 PM MOST OF THE AREA SHOULD
BECOME MORE STABLE AS RAIN COOLED AIR PREDOMINATES.

.FOR SPOTTERS...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR
WEATHER CONDITIONS...AND BE READY FOR POSSIBLE ACTIVATION.

.DAY TWO THROUGH DAY SEVEN...SUNDAY THROUGH FRIDAY.

THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY...EXCEPT THURSDAY.

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 hail, 9 thunderstorm wind, 7 flash flood, 2 flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Putnam

When
May 17, 1:30 PM EST to 3:30 PM EST
Where
Putnam County, Eatonton
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
32.883, -83.333

The Eatonton Messenger reported that very heavy rain resulted in flooding of ditches, streets, yards, and driveways. Some driveways were even washed away. Rooty Creek also quickly exceeded bankfull and flooded the lawn of the Putnam Senior Citizen Center.

Hail, Putnam

When
May 17, 1:45 PM EST
Where
Putnam County, Nona
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.983, -82.800

The Putnam county 911 center reported quarter-sized hail.

Thunderstorm Wind, Putnam

When
May 17, 1:45 PM EST
Where
Putnam County, Nona
Measured
39 kt (45 mph) estimated gust
Property damage
$250
Reported by
EMERGENCY MANAGER
Coordinates
32.883, -83.583

The Putnam county 911 center reported that one tree was blown down.

Hail, Putnam

When
May 17, 2:15 PM EST
Where
Putnam County, 4 mi SSE of Flat Rock
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.883, -82.950

The Putnam county 911 center reported penny-sized hail on U.S. 441 near the Baldwin county line.

Hail, Washington

When
May 17, 2:45 PM EST
Where
Washington County, Sandersville
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.983, -83.300

The Washington county Emergency Management Director reported nickel-sized hail.

Hail, Washington

When
May 17, 4:00 PM EST to 4:16 PM EST
Where
Washington County, Oconee
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.183, -83.283

The Washington county sheriff's office, as well as the 911 center, reported penny to nickel-sized hail in Oconee, nickel-sized hail in Sandersville, and quarter-sized hail in Riddleville.

Hail, Whitfield

When
May 17, 4:05 PM EST to 4:21 PM EST
Where
Whitfield County, Dalton
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.233, -84.417

Amateur radio operators reported penny-sized hail.

Hail, Fulton

When
May 17, 4:12 PM EST
Where
Fulton County, Birmingham
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.283, -83.367

The public reported penny to nickel-sized hail.

Flood, Cherokee

When
May 17, 4:13 PM EST to 6:13 PM EST
Where
Cherokee forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.244, -84.476 (the zone’s center; the record gives no point)

The public reported that a small lake on Georgia Highway 140E near Arnold Mill was overflowing onto Rock Springs Lane.

Thunderstorm Wind, Glascock

When
May 17, 4:15 PM EST
Where
Glascock County, Gibson
Measured
45 kt (52 mph) estimated gust
Property damage
$250
Reported by
EMERGENCY MANAGER
Coordinates
33.283, -83.367

The Glascock county 911 center reported that one tree was blown down.

Hail, Cherokee

When
May 17, 4:18 PM EST
Where
Cherokee County, Buffington
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.244, -84.476 (the zone’s center; the record gives no point)

The public reported penny-sized hail.

Hail, Murray

When
May 17, 4:25 PM EST
Where
Murray County, Spring Place
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
32.983, -82.800

An amateur radio operator reported penny-sized hail.

Hail, Washington

When
May 17, 4:50 PM EST
Where
Washington County, Oconee
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.750, -84.817

The Washington county 911 center reported nickel-sized hail.

Hail, Murray

When
May 17, 5:00 PM EST
Where
Murray County, Spring Place
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
33.233, -82.600

The Murray county 911 center reported penny-sized hail.

Hail, Gordon

When
May 17, 5:05 PM EST to 5:10 PM EST
Where
Gordon County, 5 mi SE of Calhoun
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
34.167, -84.333

Amateur radio operators reported penny-sized hail in Redbud and penny to quarter-sized hail southeast of Calhoun.

Thunderstorm Wind, Jefferson

When
May 17, 5:14 PM EST
Where
Jefferson County, Wadley
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
32.833, -82.967

The Jefferson county 911 center reported that a number of trees had been blown down.

Thunderstorm Wind, Gordon

When
May 17, 5:20 PM EST
Where
Gordon County, Redbud
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
34.200, -84.150

The Gordon county 911 center reported that several trees were down.

Hail, Forsyth

When
May 17, 5:25 PM EST
Where
Forsyth County, Cumming
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.750, -84.817

The public reported quarter-sized hail.

Hail, Gordon

When
May 17, 5:28 PM EST to 5:29 PM EST
Where
Gordon County, Calhoun
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.433, -84.867

The public reported penny to quarter-sized hail.

Thunderstorm Wind, Washington

When
May 17, 5:30 PM EST
Where
Washington County, 2 mi W of Tennille
Measured
45 kt (52 mph) estimated gust
Property damage
$250
Reported by
EMERGENCY MANAGER
Coordinates
34.767, -84.950

The Washington county 911 center reported that one tree was blown down on Peacock Springs Road.

Flash Flood, Gordon

When
May 17, 5:30 PM EST to 7:45 PM EST
Where
Gordon County, Calhoun
Reported by
GENERAL PUBLIC
Coordinates
32.833, -82.967

The public and amateur radio operators reported flash flooding on Georgia Highway 53, both in Sonoraville and in Fairmount. A creek in Sonoraville, near Georgia Highway 53, quickly rose out of its banks flooding nearby land and property. Flooding was also reported on some streets in Calhoun. Street flooding was also reported in Redbud.

Hail, Gordon

When
May 17, 5:52 PM EST
Where
Gordon County, Calhoun
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.867, -82.400

The public reported quarter-sized hail.

Heavy Rain, Bartow

When
May 17, 6:15 PM EST to 8:15 PM EST
Where
Bartow County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
32.933, -82.833

The Bartow county 911 center and a sheriff's deputy reported street flooding on Georgia Highway 140 near Rydal, but no flash flooding was reported.

Hail, Pickens

When
May 17, 6:30 PM EST
Where
Pickens County, Hinton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.483, -84.933

The public reported penny-sized hail.

Hail, Emanuel

When
May 17, 7:00 PM EST to 7:03 PM EST
Where
Emanuel County, Swainsboro
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.483, -84.933

The Emanuel county 911 center reported nickel-sized hail in Canoochee and the public reported penny to nickel-sized hail in Swainsboro.

Flash Flood, Fulton

When
May 18, 2:45 AM EST to 5:00 AM EST
Where
Fulton County, 6 mi NW of Atlanta
Reported by
OFFICIAL NWS OBS.
Coordinates
33.790, -84.467 (the zone’s center; the record gives no point)

Official National Weather Service river gage readings showed that Peachtree Creek once again quickly rose above the flood stage of 17 feet in about a 2-hour period. The creek crested at 17.5 feet around 430 am EDT. As usual, flooding of nearby roads, property, and the Cross Creek County Club Golf Course resulted. Flooding on Nancy Creek also occurs. The Atlanta police department reported that several roads were flooded in Midtown and Buckhead. The Fulton county 911 center also reported that Westbrook Road at Hopewell Road was flooded out.

Flash Flood, De Kalb

When
May 18, 2:45 AM EST to 5:00 AM EST
Where
De Kalb County, North Atlanta
Reported by
OFFICIAL NWS OBS.
Coordinates
32.600, -82.333

Official National Weather Service river gage readings showed that Peachtree Creek once again quickly rose above the flood stage of 17 feet in about a 2-hour period. The creek crested at 17.5 feet around 430 am EDT. As usual, flooding of nearby roads and property resulted. Flooding on Nancy Creek also occurs. The De Kalb Water Department also reported that Allgood Road was flooded out.

Flash Flood, Bartow

When
May 18, 4:40 AM EST to 7:45 AM EST
Where
Bartow County, Countywide
Reported by
BROADCAST MEDIA
Coordinates
34.238, -84.840 (the zone’s center; the record gives no point)

Local television news media reported that extensive flooding was occurring across the county, including flooding of homes, roads, creeks, and streams.

Flash Flood, Chattooga

When
May 18, 5:00 AM EST to 6:30 AM EST
Where
Chattooga County, Summerville
Reported by
EMERGENCY MANAGER
Coordinates
34.533, -84.817

The Chattooga county 911 center reported that several roads were flooded in Summerville, including Bitting Avenue, Georgia Highway 48 at Pennsylvania Street, and Ramey Street. In addition, a home was flooded out on Scoggin Street. In Lyerly, the bridge on Lyerly Dam Road was flooded out.

Flash Flood, Floyd

When
May 18, 5:30 AM EST to 6:30 AM EST
Where
Floyd County, Rome
Reported by
EMERGENCY MANAGER
Coordinates
34.483, -84.583

The Floyd county 911 center reported that a number of roads were flooded in Rome with water flowing over the roads.

Flood, Bartow

When
May 18, 7:45 AM EST to 5:00 PM EST
Where
Bartow forecast zone
Reported by
BROADCAST MEDIA
Coordinates
34.238, -84.840 (the zone’s center; the record gives no point)

Local television news media reported that although the rain had subsided, flooding of a number of homes, roads, creeks, and streams continued across the county for much of the day.

Hail, Wilcox

When
May 18, 2:30 PM EST
Where
Wilcox County, Abbeville
Measured
1 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
31.983, -83.300

The National Weather Service Cooperative Observer in Abbeville reported quarter-sized hail.

Hail, Bibb

When
May 18, 2:50 PM EST
Where
Bibb County, Mogul
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.517, -83.300

The public reported penny-sized hail near Mogul.

Hail, Dodge

When
May 18, 3:00 PM EST
Where
Dodge County, Rhine
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.172, -83.168 (the zone’s center; the record gives no point)

The Dodge county 911 center reported quarter-sized hail.

Hail, Jones

When
May 18, 3:02 PM EST to 3:30 PM EST
Where
Jones County, Gray
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
33.025, -83.560 (the zone’s center; the record gives no point)

Amateur radio operators, as well as the public and the Bibb county Emergency Management Director reported hail, ranging in size from pennies to quarters throughout much of the city of Gray. The public reported golf ball-sized hail one mile south of Gray.

Hail, Wilkinson

When
May 18, 3:25 PM EST
Where
Wilkinson County, Irwinton
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.802, -83.171 (the zone’s center; the record gives no point)

The Wilkinson county 911 center reported nickel-sized hail.

Thunderstorm Wind, Laurens

When
May 18, 4:00 PM EST
Where
Laurens County, Dudley
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
32.464, -82.922 (the zone’s center; the record gives no point)

The Laurens county 911 center reported that some trees were down.

Hail, Wilcox

When
May 18, 4:00 PM EST
Where
Wilcox County, Abbeville
Measured
1 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
31.983, -83.200

The National Weather Cooperative observer in Abbeville reported quarter-sized hail.

Hail, Bleckley

When
May 18, 4:15 PM EST to 4:17 PM EST
Where
Bleckley County, Cary
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.434, -83.328 (the zone’s center; the record gives no point)

The Bleckley county Emergency Management Director observed quarter to golf ball-sized hail on Georgia Highway 112 in Cary.

Thunderstorm Wind, Wilkinson

When
May 18, 4:15 PM EST
Where
Wilkinson County, Gordon
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
33.017, -83.533

The Wilkinson county 911 center reported that a number of trees had been blown down.

Thunderstorm Wind, Washington

When
May 18, 4:30 PM EST to 4:39 PM EST
Where
Washington County, Sandersville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
32.817, -83.167

The Washington county 911 center reported that three trees and one power line were blown down on Linton Road.

Thunderstorm Wind, Telfair

When
May 18, 5:30 PM EST
Where
Telfair County, 5 mi NNE of Jacksonville
Measured
40 kt (46 mph) estimated gust
Property damage
$250
Reported by
EMERGENCY MANAGER
Coordinates
32.533, -83.067

The Telfair county Emergency Management Director reported that one tree was blown down along U.S. Highway 441 between Jacksonville and Workmore.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361814, 5361815, 5361816, 5362500, 5362501, 5361667, 5361669, 5362503, 5361683, 5362504, 5362502, 5361668, 5361673, 5361671, 5361670, 5361672, 5361681, 5361676, 5361675, 5361674, 5361678, 5361677, 5361679, 5361682, 5361680, 5361735, 5361736, 5361739, 5361737, 5361738, 5361740, 5361813, 5361811, 5361741, 5361742, 5361743, 5361745, 5361746, 5361744, 5361809, and more.